Join 3,564 readers in helping fund MetaFilter (Hide)


No Thyroid, Synthroid and Soy?
February 20, 2006 1:36 PM   Subscribe

No Thyroid, Synthroid and Soy?

My Mom is hypothyroid, actually "NO-thyroid," taking Synthroid due to her lack of any remaining thyroid gland. Hypothyroid patients are often told soy may exacerbate hypothyroidism, but if one already has no thyroid left and is completely dependant on a replacement drug, is there any reason to avoid soy?
posted by Shane to Health & Fitness (15 answers total) 2 users marked this as a favorite
 
maybe you should ask a doctor?
posted by Paris Hilton at 2:06 PM on February 20, 2006


I'm seconding this being an appropriate, straightforward question to ask her doctor. Too many variables to put it here when it's a fairly simple thing for a professional with knowledge of her history to answer.
posted by kcm at 2:08 PM on February 20, 2006


My wife is thyroidless and on Synthroid, and eats soy like there's no tomorrow. No ill effects, and she's been at it for years.
posted by COBRA! at 2:20 PM on February 20, 2006


As near as I can tell from PubMed, the active principles in soy work at the level of the thyroid hormone receptor, altering its expression and/or behavior.

So the answer to your question would be, "Yes, experiments in animals reveal theoretical reasons that soy should be avoided in people who are dependent on a fixed quantity of oral thyroid supplement."

As to what any individual person should do, I specifically express no opinion.
posted by ikkyu2 at 2:27 PM on February 20, 2006


I'm a synthroid user and heavy eater of soy. If I felt any better I'd not be able to stand it, then again it might kill her. Ask your endocrinolgist.
posted by Keith Talent at 3:27 PM on February 20, 2006


I'm synthroid-dependent as well (thyroid removed 9 years ago) and I eat a small-to-modest amount of soy on a fairly regular basis, mostly tofu and edamame. My TSH levels have been perfectly steady for years, though I do recall one time several years ago when they were fluctuating a lot, my endocrinologist asked me if I was eating a lot of soy (which I wasn't). So anecdotally, a little soy seems not to have been a problem for me. But your mom should ask her endocrinologist just to be sure.

Incidentally, if your mom had her thyroid removed due to cancer (as mine was), she may actually be on a dose that is designed to make her very slightly hyperthyroid. (This is because, according to my docs, running your TSH just a hair into the hyper range will help keep the cancer in remission.) In which case, she should be aware of taking certain meds, such as certain cold medicines, which can be amplified when you're hyperthyroid. (For example, I can't even take decongestants since I had my thyroid out -- it's like being on speed.)

If she had her thryoid out for other reasons though (e.g., Graves disease), then her TSH is probably being "run" in the normal range.
posted by scody at 5:21 PM on February 20, 2006


While I can't answer your question, as a new member of the army of hypothyroids out there, it has given me something to ask my doctor next time.
posted by anjamu at 5:49 PM on February 20, 2006


but if one already has no thyroid left and is completely dependant on a replacement drug, is there any reason to avoid soy?

Yes: you've heard that hypothyroid pts. are affected by soy, and you don't know the answer to your question. If soy could be harmful, it should be avoided until it's known to be ok. So tell her to avoid it until she sees her physician.

Given that, here's what's going on: the "active" ingredient in soy is isoflavone. Isoflavone inhibits an enzyme found in the thyroid gland which produces thyroid hormone. In theory, if you take in isoflavone, you could depress production of whatever thyroid hormone can be made by the thyroid gland and become hypothyroid, even if you take synthroid. If you have no thyroid at all, you've got no enzyme, and you've got nothing isoflavone would affect. In theory.

I deal with hypothyroidism a fair amount, and I can say with confidence that there's really no rhyme or reason to how people respond to synthroid (or its generic). Some people respond to very low doses, some people require a ton, some do fine with 112 mcg, but not 100 or 125 mcg, and some do better only with synthetic, but not natural hormone (or vice-versa). Seemingly small differences can account for big changes in terms of clinical response.

So when people ask about soy, I tell them that it _should_ be ok, as long as there aren't significant changes in diet when it comes to soy (this includes foods and supplements). In your mother's case, she, in theory, should be fine as she sounds like she had a complete thyroidectomy.

Of course, she should ask her doc about this, and if she doesn't get a satisfactory answer, to ask an endocrinologist. In the meantime, avoid soy definitely until the theoretical dangers are obviated.
posted by herrdoktor at 6:36 PM on February 20, 2006


What about the effects on production and nuclear localization on the receptor, herrdoktor? Do you discount those studies?

By the way, isoflavone isn't a compound; it's a class of compounds.
posted by ikkyu2 at 6:47 PM on February 20, 2006


I don't know anything about the receptor work. Guess I'll have to catch up on some reading! Was planning on flipping through pubmed, but got distracted by some pizza.

re: isoflavone, yeah. A lot of times I simplify things to help people understand things a bit better. Having a hard time figuring out just how to speak when relaying info on AskMe. Haven't given it much thought, but perhaps I should.

Will read up on what you mentioned now, ikkyu2. Thanks for pointing me in the right direction!
posted by herrdoktor at 9:05 PM on February 20, 2006


scody writes "In which case, she should be aware of taking certain meds, such as certain cold medicines, which can be amplified when you're hyperthyroid. (For example, I can't even take decongestants since I had my thyroid out -- it's like being on speed.)"

Oh my god, is that really true? I nearly flipped out last week while taking it and I thought it might be the new cold medicine formulas. I had like three nights of absolutely insane nightmares before linking it to the medicine, not realizing it could also be tied to the thyroid thing. Wow.
posted by barnone at 9:18 PM on February 20, 2006


In which case, she should be aware of taking certain meds, such as certain cold medicines, which can be amplified when you're hyperthyroid

scody, you said "hyperthyroid". Do you (or one of the docs on this site) know if cold medicines have any effects on hypothyroid people? I've been on Eltroxin (the Indian equivalent of Synthroid) for 15 years 'cause my thyroid gland is underactive. I hope I'm not imagining it, but strong cold medicine makes me very drowsy for up to a day. Wonder if it's related to my thyroid condition.
posted by madman at 9:33 PM on February 20, 2006


Thanks, folks. Obviously I (and she) understand that she should consult a doctor. Problem is, the doctor who originally treated her hypothyroidism is an idiot. And most of them just toe the line, never getting to (or understanding?) an explanation like herrdoktor's:

In theory, if you take in isoflavone, you could depress production of whatever thyroid hormone can be made by the thyroid gland and become hypothyroid, even if you take synthroid. If you have no thyroid at all, you've got no enzyme, and you've got nothing isoflavone would affect. In theory.


...which is what I suspected.

Thanks also for this:

...there's really no rhyme or reason to how people respond to synthroid (or its generic).

Which I also garnered from another AskMe thread.

I really think Mom should investigate her condition in more detail with a qualified specialist, as I'm not at all certain her energy level is where it should be, and as I said, the original doc that treated her was a flake. "Hypothyroid--take this much Synthroid--end of story. Don't eat soy."
posted by Shane at 11:10 PM on February 20, 2006


Well, apparently, there's tons of research in the areas ikkyu2 touched on, involving thyroid hormone binding receptors. I just glanced through some of the articles, but the receptors can indeed by affected by isoflavone, leading to other effects down the line. One article I read was about isoflavone binding to a thyroid hormone binding receptor leading to the modulation and ultimate lowering of cholesterol, which is good.

But who knows-- the binding could very result in something bad, which is why an endocrinologist (which I am not) should be asked.
posted by herrdoktor at 11:55 PM on February 20, 2006


Since a lot of the effect is proportional, the more nuanced question to ask her doctor is not whether all soy must be eliminated from her diet, but rather can't she adjust her level of thyroid hormone supplementation to provide for her normal ongoing soy consumption, with the understanding that increasing or decreasing it substantially would be a (temporary) disruptor of the adequacy of that thrydoid hormone supplementation level. Women on hrts deal with the same thing, and thyroid and hrts/sex hormones interact in this fashion as well (which is something she should know about too).
posted by salt at 11:06 AM on February 21, 2006


« Older If you have a routine that you...   |  Ideas for places to visit and ... Newer »
This thread is closed to new comments.